Illinois, 2021

Flood in Illinois, June 27 to 28, 2021

June 27 to 28, 2021 · NWS ILX · 1 event in 1 county or zone

A slow-moving cold front interacting with a warm and very humid airmass resulted in scattered thunderstorms during the afternoon and evening of June 27th. One cluster of storms dropped heavy rainfall of 2 to 4 inches in Mattoon in Coles County, causing localized flash flooding and a few road closures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving cold front interacting with a warm and very humid airmass resulted in scattered thunderstorms during the afternoon and evening of June 27th. One cluster of storms dropped heavy rainfall of 2 to 4 inches in Mattoon in Coles County, causing localized flash flooding and a few road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 27, 7:16 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 27, 7:16 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
816 PM CDT Sun Jun 27 2021

.SYNOPSIS...
Issued at 816 PM CDT Sun Jun 27 2021

Periods of showers and thunderstorms will continue across central
and southeast Illinois through mid week. The warm and humid air
mass will favor heavy rain in the stronger storms. Expect highs in
the 80s the next few days, but closer to 90 degrees south of I-70.

&&

.UPDATE...
Issued at 816 PM CDT Sun Jun 27 2021

A weak boundary extends from near Jacksonville to Hoopeston this
evening, with earlier outflows triggering the convection just
north of I-70. Activity has been weakening as we get to sunset,
after localized rainfall of 1 to 3 inches in the heavier storms
earlier. Luckily this largely fell outside of the areas that were
hammered over the last couple days, and there was enough of a
northward drift to avoid excessive training echoes. Additional
convection expected to form later as the boundaries lift
northward, with the higher rain chances shifting into the northern
CWA which has mostly stayed dry thus far.

Updated zones/grids sent, mainly concentrating on the rain trends.

&&

.SHORT TERM...(This evening through Monday night)
ISSUED AT 316 PM CDT Sun Jun 27 2021

An omega block remains in place over the western CONUS with a large
trough/southwest flow positioned over the Midwest states. A quasi-
stationary cold front is stretched from a surface low located over
MI southwestward across west-central IL and into the southern Plains
states. To the west of the front westerly winds and slightly lower
dewpoints are present, with southerly winds and dewpoints in the 70s
to the east of it. SPC mesoanalysis as of 3 PM depicts MLCAPE of
1500+ J/kg across a good chunk of the CWA, though values quickly
drop off closer to the aforementioned quasi-stationary cold front
where a CAP is in place. The best shear is located across our
northwest counties and points north/west of there, nearest to the
upper trough. Scattered storms have developed across parts of
southeast IL where the best instability is, though with limited
shear these storms will struggle to stay organized. Further north,
a remnant outflow boundary stretched from roughly Jacksonville to
Rantoul will be the focus going into this evening where a few
stronger storms could occur. This area also is co-located with a
gradient of instability and bulk shear of 25-30 kts. Main threats
look to be damaging winds and heavy rainfall. Weak 0-1 km shear
will limit the tornado threat today, but with a boundary present
will need to watch for any localized backing of winds within
storms.

The quasi-stationary front lifts north tonight as a subtropical high
builds further westward. Shower and storm chances will follow suit
and lift north into northwest counties of the CWA overnight into
Monday. Dewpoints in the 70s and diurnal heating will allow
instability to climb to near 1000+ J/kg by afternoon, though limited
shear will keep the severe weather threat low. Heavy rainfall is of
concern though with current thinking plotting anywhere from 1-2"
along and northwest of the IL River through Monday night. Although
this area can take some rain, will need to keep rainfall rates in
mind with forecast models indicating PWATs upwards of 2" and warm
cloud depths of 4 km.

&&

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 316 PM CDT Sun Jun 27 2021

Little movement in the upper pattern keeps southwest flow positioned
aloft and a warm and humid airmass in place at the surface. A
shortwave trough in the large upper trough will swing through the
Great Lakes Region later on Tuesday into Wednesday, reinforcing
shower and storm chances along the stationary boundary draped across
the Midwest southwestward through the southern Plains. This
shortwave will also work to deamplify the subtropical high going
into midweek and finally allow the pattern aloft to break the block
and bring a change in airmass by the end of the week. The stationary
front looks to drop south of the local area later Thursday into
Friday, putting an end to daily shower/storm chances. High pressure
builds in it's wake with what looks to be a great Fourth of July
weekend with drier, less humid, and near to slightly below normal
temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 626 PM CDT Sun Jun 27 2021

Main aviation concerns recently have been with convection at
KDEC/KCMI, though this has been weakening recently along the
northern edge. Scattered showers/storms are expected to spread
northward with time this evening, potentially reaching KBMI toward
04-05Z. While some thunder may linger past 06Z, currently there is
not enough confidence to keep the mention going that long.

Most places are expected to remain VFR outside of any storms. The
exception will be at KPIA, which will be on the edge of a lower
cloud deck after 06Z. Will continue with a mention of MVFR
ceilings overnight into Monday morning there.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SYNOPSIS...Geelhart
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...Geelhart
Hazardous weather outlook, Jun 27, 2:21 PM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Lincoln IL
321 PM CDT Sun Jun 27 2021

ILZ027>031-036-037-040-041-281100-
Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
321 PM CDT Sun Jun 27 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible later this evening and
overnight. These storms are not expected to be severe, but some of
the storms may have heavy rain.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorms are possible Monday through Thursday. The potential
for widespread severe weather is low. However, locally heavy rain
will be possible.

Minor flooding is expected to develop along the Illinois River
through Tuesday, then linger into the weekend. Minor flooding is
likely near Havana by Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>057-061-281100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby-
Vermilion-
321 PM CDT Sun Jun 27 2021

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected through tonight. While there
is not a widespread severe weather risk, a few of the storms may
produce brief damaging wind gusts this evening. Locally heavy rain
will also be a possibility.

Minor flooding will continue along portions of the Sangamon River
upstream from Decatur. Other smaller rivers and creeks will also
see flooding in response to the recent heavy rain.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorms are possible Monday through Thursday. The potential
for widespread severe weather is low. However, locally heavy rain
will be possible.

Minor flooding will expand along much of the Sangamon River
through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through this evening.

ILZ062-063-066>068-071>073-281100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
321 PM CDT Sun Jun 27 2021

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected through tonight. While there
is not a widespread severe weather risk, some of the storms will
produce locally heavy rain.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorms are possible Monday through Friday. The potential
for severe weather is unknown at this time. However, locally heavy
rain will be possible.

Minor flooding is possible along portions of the Wabash River
around mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

In the hours before

Local storm report, Jun 27, 9:08 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1008 PM CDT SUN JUN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       COLES COUNTY AIRPORT    39.48N 88.28W
06/27/2021  M2.89 INCH       COLES              IL   ASOS

            1.21 INCHES BETWEEN 4-7 PM, AND ANOTHER 1.68
            INCHES FROM 7-10 PM.

&&

GEELHART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Coles

When
June 27, 9:21 PM CST to June 28, 12:21 AM CST
Where
Coles County, 2.3 mi NW of Mattoon to 1.69 mi NE of Mattoon
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.507, -88.395

Portions of IL-16 east of downtown Mattoon were closed due to flooding. IL-316 and US-45 on the north side of town were also closed. Some vehicles were stranded in high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962352.